What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 3:18 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 21, 3:18 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
418 PM EDT Mon May 21 2018
.SHORT TERM...(This evening through Tuesday night)
Issued at 418 PM EDT MON MAY 21 2018
Showers and thunderstorms will continue to drift north this
afternoon into early this evening, producing brief periods of
locally heavy rainfall as they initially develop and merge with
additional cells in a summertime-type environment. Small hail will
be possible with initial updraft surges, while downburst wind gusts
to 40-50 mph may also be possible as these collapse. Have not seen
as high of coverage farther west into the Bluegrass region at this
time, farther displaced from a weak surface kink and any topographic
influence. Will see preexisting storms off to the south approach and
interact with cold pools/outflow boundaries to provide additional
lift here, with instability and storm coverage dissipating near and
after sunset.
A weakening upper trough approaching the Great Lakes and
accompanying surface low just off to its southeast will continue to
lift northeast, keeping eastern Kentucky firmly in the warm sector.
May see some shower activity linger into tonight across the
Bluegrass region nearer to a frontal boundary moving into the Ohio
Valley and associated remnant outflow boundaries from earlier
convection. Most locales should remain dry as earlier precipitation
leads to fog development even outside of valleys through the night
into Tuesday morning.
Broad/weak troughing overhead Tuesday along with a continued sultry
airmass will promote quickly developing showers/storms during the
morning. These will increase in coverage with diabatic heating
through the afternoon as a cool front makes closer approach toward
the lower Ohio Valley. While deep layer shear will be a tad stronger
compared to today, this combined with weaker instability does not
suggest much if any uptick in storm severity. Cell mergers and
initial pulses may briefly produce heavy rain and small hail
again, along with gusty downburst winds to perhaps 40 mph. Rain
chances will continue Tuesday evening and night as the front
enters Kentucky and provides greater low level forcing. Fog will
once again be in play given the recently wet ground, at least
during the early overnight prior to arrival of somewhat drier air.
.LONG TERM...(Wednesday through Monday)
Issued at 300 PM EDT MON MAY 21 2018
The extended will feature alternating periods of wet and dry
weather across eastern Kentucky. The period should begin with rain
exiting the area on Wednesday, as a trough of low pressure aloft
pushes off to the east of the area. Wednesday night through
Thursday night should be dry, as a ridge of high pressure sets up
across the region. Another area of low pressure is then forecast
to push through over the weekend, bringing more rain chances to
the area from Friday afternoon through the end of the upcoming
weekend. The best chance for thunderstorms will be during the
afternoon and evening hours. Temperatures will continue to run
above normal, with daily highs in the low to mid 80s and nightly
lows in the low to mid 60s expected for most locations. Valley fog
will also be possible each day during the late night and early
morning hours.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 214 PM EDT MON MAY 21 2018
Showers and thunderstorms will continue to develop across much of
eastern Kentucky this afternoon, slowly drifting off to the north.
These will be capable of producing TEMPO MVFR or worse
conditions, prior to storms diminishing in coverage and intensity
early this evening. Fog tonight into Tuesday morning will be
largely determined by where more pronounced pockets of rain fall
this afternoon and early evening. Will very likely see some IFR or
worse conditions at times through the night into Tuesday morning,
but fine-tuning as to exactly where will need to be done with
later TAF issuances following the brunt of the rainfall. Did opt
to keep SYM in prevailing MVFR visibilities overnight given a
longer duration of better rain chances there. Showers and storms
should quickly develop Tuesday morning with borderline sub-VFR
conditions for the majority of the eastern Kentucky airspace.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, May 21, 3:07 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 PM EDT Mon May 21 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 PM EDT Mon May 21 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this Afternoon and Tonight.
Thunderstorms will be possible late this afternoon into tonight.
Some storms through early this evening will be capable of
producing brief heavy rainfall, small hail, and gusty winds up to
45 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible late Tuesday morning through
Tuesday evening. Thunderstorms will also be possible at times
from Friday afternoon through Sunday, mainly during the afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GUSEMAN/AR
In the hours before
Special weather statement, May 21, 12:58 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT MON MAY 21 2018
KYZ117-211830-
Leslie-
158 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LESLIE COUNTY...
At 157 PM EDT, a strong thunderstorm was located over Asher, or 7
miles south of Hyden, drifting slowly off to the north.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hyden, Big Fork, Hosea, Hoskinston, Essie, Cinda, Smilax, Mozelle,
Asher, Causey, Chappell, Thousandsticks, Cutshin, Wendover and
Stinnett.
LAT...LON 3699 8331 3700 8341 3704 8347 3722 8350
3710 8319
TIME...MOT...LOC 1757Z 201DEG 3KT 3705 8339
JGSpecial weather statement, May 21, 2:45 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
345 PM EDT MON MAY 21 2018
KYZ069-111-212015-
Jackson-Lee-
345 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON AND
SOUTHWESTERN LEE COUNTIES...
At 345 PM EDT, a strong thunderstorm was located over Turkey Foot, or
near McKee, moving northwest at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
McKee, New Zion, Arvel, Turkey Foot, Wind Cave, Lakes, Macedonia, Old
Orchard, Foxtown, Waneta and Bradshaw.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3749 8407 3755 8391 3755 8390 3756 8389
3758 8384 3749 8384 3752 8387 3751 8389
3748 8389 3744 8385 3741 8395
TIME...MOT...LOC 1945Z 151DEG 7KT 3748 8393
KAS